Virginia, 2019

Flooding and Heavy Rain in Virginia, February 20 to 27, 2019

February 20 to 27, 2019 · NWS RNK · 30 events in 14 counties and zones

From February 20th to 24th, multiple rounds of precipitation passed across the region, resulting in liquid accumulations ranging from around 2 to 4 inches with isolated 5-inch amounts over a four-day period. 50 up to 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$6,000
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

From February 20th to 24th, multiple rounds of precipitation passed across the region, resulting in liquid accumulations ranging from around 2 to 4 inches with isolated 5-inch amounts over a four-day period. The storm started out on the 20th as a combination of snow, sleet and freezing rain across the mountains and foothills with liquid equivalents of 0.50 up to 2 inches. The next storm arrived early late on February 21st, with warmer air arriving with the system allowing the precipitation to fall mainly as rain, which helped to quickly melt the frozen precipitation which fell during the 24-36 hours prior. With soils already saturated from previous precipitation, runoff from this storm caused several rivers to rise into minor flood, including points along the Dan, Roanoke, New and James Rivers. Flood frequency return intervals on most of the gaged streams and rivers in this event was roughly in the 2- to 5-year recurrence interval or 0.50 to 0.20 annual chance flood. Several rock and mudslides were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 20, 3:57 PM EST, 33 minutes earlier.

Area forecast discussion, Feb 20, 3:57 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
357 PM EST Wed Feb 20 2019

.SYNOPSIS...

A cold front will slowly move across the area tonight into tomorrow.
As the front tracks across the region, the surface wedge of cooler
air will erode and temperatures will warm. Following the frontal
passage tomorrow, high pressure will build south over the area. Rain
returns by Friday and will remain in the area until the next frontal
passage on Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM EST Wednesday...

A cold front will approach the area overnight, increasing mixing and
eroding the wedge from west to east. The wedge will erode over the
mountains by midnight, but hang over the foothills and piedmont
counties through the early morning hours Thursday. While the wedge
is over an area, temperatures will remain in the lower 30s. Once the
wedge erodes, temperatures will warm to near 40F. Areas outside of
the wedge (Richlands and Chilhowie) have warmed into the 40s this
afternoon and may only drop a few degrees tonight. With temperatures
warming, precipitation overnight will turn to or stay a cold rain.

Rain will persist over the area tonight as a slow moving cold front
tracks over the region. If rain does stop, even briefly, areas of
fog and/or drizzle will take its place. The cold front is expected
to be near the Blue Ridge by 12Z/7AM, moving over the foothills
around noon, then exiting the piedmont during the afternoon. Rain
should end within an hour or two following the front. Rainfall
amounts overnight will range from a quarter to half of an inch. Some
concerns for flooding across SE WV as 1-2 inches of rain has fallen
today. Most of this water is being held by snowpack and could be
released with convective showers currently across Tennessee and
eastern Kentucky move over the area the evening.

Temperatures will warm into the 50s across the mountains to 60F east
of the Blue Ridge Thursday. A lingering wedge and rain may remain
over NC tomorrow. If this is the case, north-northwest NC
foothill and piedmont counties may only warm into the low to mid
50s.

&&

.SHORT TERM/THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 400 PM EST Wednesday...

Surface front which moves through the area Thursday will stall
just south of the region Thursday night as large area of High
pressure over the Bahamas and eastern Gulf of Mexico impedes
its progress to the south. This front will return as a warm
Front Friday into Saturday in response to backing flow ahead of
a vigorous upper level trough which is progged to move through
out of the Rockies Friday and into the Upper Mid-West Saturday.
Warm southerly flow will bring a conveyor belt of moisture
northward from the Gulf of Mexico with widespread precipitation
breaking out along and north of the warm front, and extending
west into the developing cyclone that will develop in advance of
the upper level trough.

Any brief drying Thursday night will be short-lived with clouds
and an opportunity for more rain returning to the forecast area
Friday and Saturday. Temperatures during this period are
expected to be above freezing.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 400 PM EST Wednesday...

A strong storm system is forecast to move through the Great
Lakes and into Ontario Sunday with a cold front trailing south
into the Appalachians. This front is forecast to cross the
mountains early Sunday, then east and off the Coast by Sunday
night, bringing an end to the rain. This will bring a surge of
strong post frontal winds that will linger into Monday before
diminishing.

The airmass ahead of the front is warm...so a brief spike in
temperature is anticipated Sunday, before we spiral back down
Sunday night and Monday as colder air advects across the region.
Temperatures by Monday will return closer to the mid/late
February normals.

High pressure will allow for a few days of drying before
precipitation chances increase again for mid-week.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
As of 1220 PM EST Wednesday...

Latest observations indicate widespread IFR conditions due to
precipitation and low ceilings.

Temperatures will continue to slowly warm across the area this
afternoon. Areas along and east of the Blue Ridge and north of
highway 460 (KBCB, KROA, KLYH, KLWB) remain at or below
freezing, therefore freezing rain/drizzle will continue into
this evening. Other areas (KBLF and KDAN) have warmed into the
mid 30s and will not drop below freezing through the TAF
period.

After midnight, winds will gradually shift southwesterly as a
warm from lifts northward from the Carolinas, allowing warm air
aloft to finally reach down to the surface. As such, expect a
warming trend from midnight through dawn. The warm front will be
followed closely by a trailing cold front that will enter from
the west toward daybreak Thursday, shifting winds from the west-
northwest. It is this downslope flow that will result in
rapidly improving ceilings/visibilities beginning just after 12Z
Thursday.

Confidence in the aviation forecast is above average.

Extended Aviation Discussion...

A frontal boundary will meander around the region into the start
of the weekend, along with several areas of low pressure moving
along this boundary. This will keep the potential for
rain and sub-VFR conditions across the area through Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until 7 PM EST this evening for VAZ014-
     017-018-022-032-033.
     Winter Storm Warning until midnight EST tonight for VAZ019-020-
     023-024-034-035-045>047.

NC...None.
WV...Winter Storm Warning until 7 PM EST this evening for WVZ044.
     Winter Storm Warning until midnight EST tonight for
     WVZ507-508.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...PM
LONG TERM...PM
AVIATION...RCS
Hazardous weather outlook, Feb 20, 4:04 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
404 PM EST Wed Feb 20 2019

NCZ001>006-018>020-VAZ007-009>013-015-016-043-044-058-059-WVZ042-043-
212115-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Carroll-
Henry-Pittsylvania-Halifax-Charlotte-Mercer-Summers-
404 PM EST Wed Feb 20 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain is expected each day through early Sunday, with the heaviest
rainfall expected Friday and Saturday. Minor flooding will be
possible in areas of heavier rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-023-024-034-035-045>047-WVZ507-508-212115-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Eastern Greenbrier-Western Greenbrier-
404 PM EST Wed Feb 20 2019

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain is expected each day through early Sunday, with the heaviest
rainfall expected Friday and Saturday. Minor flooding will be
possible in areas of heavier rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ014-017-018-022-032-033-WVZ044-212115-
Montgomery-Floyd-Craig-Roanoke-Patrick-Franklin-Monroe-
404 PM EST Wed Feb 20 2019

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain is expected each day through early Sunday, with the heaviest
rainfall expected Friday and Saturday. Minor flooding will be
possible in areas of heavier rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 20, 3:41 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     SNOW             3 WNW NEWPORT           37.29N 80.55W
02/20/2019  M4.0 INCH        GILES              VA   TRAINED SPOTTER

&&

PW
Local storm report, Feb 20, 3:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     SNOW             3 NW CARLOOVER          37.95N 79.93W
02/20/2019  M2.8 INCH        ALLEGHANY          VA   PUBLIC

&&

PW
Local storm report, Feb 20, 3:51 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     SNOW             1 E OAKVILLE            37.44N 78.85W
02/20/2019  E1.0 INCH        APPOMATTOX         VA   TRAINED SPOTTER

            TRACE OF SLEET AND TRACE OF FREEZING RAIN.

&&

PW
Local storm report, Feb 20, 4:13 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             2 SE LYNCHBURG AIRPORT  37.31N 79.18W
02/20/2019  E2.0 INCH        CAMPBELL           VA   TRAINED SPOTTER

            SNOW CHANGED TO FREEZING RAIN AROUND 1030AM.

&&
Local storm report, Feb 20, 4:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     SNOW             4 S GRASSY CREEK        36.50N 81.39W
02/20/2019  E1.0 INCH        ASHE               NC   PUBLIC

&&

PW
Local storm report, Feb 20, 4:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 SE BOONSBORO          37.45N 79.26W
02/20/2019  E3.0 INCH        CITY OF LYNCHBURG  VA   TRAINED SPOTTER

            SNOW CHANGED TO RAIN AROUND 900AM. SPOTTER
            UNSURE IF IT WAS FREEZING RAIN OR NOT.
            NEARBY LYH AIRPORT WAS 31 DEGREES AT THAT
            TIME.

0900 AM     SLEET            1 SE BOONSBORO          37.45N 79.26W
02/20/2019  E0.5 INCH        CITY OF LYNCHBURG  VA   TRAINED SPOTTER

            SLEET CHANGED TO RAIN AROUND 900AM. SPOTTER
            UNSURE IF IT WAS FREEZING RAIN OR NOT.
            NEARBY LYH AIRPORT WAS 31 DEGREES AT THAT
            TIME.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 flood, 3 heavy rain. Local standard time, as filed.

Flood, Tazewell

When
February 20, 4:30 PM EST to 7:30 PM EST
Where
Tazewell County, 0.86 mi N of Bluefield to 1.09 mi N of Bluefield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.262, -81.282

Flooding was reported across parts of Route 102, closing the road. It was not clear if the flooding was from the Bluestone River which crested at the nearby Falls Mill stream gage (BRVV2) at 6.75 feet (Minor Flood Stage is 7 ft.) near midnight on the 21st.

Flood, Tazewell

When
February 20, 4:52 PM EST to 7:52 PM EST
Where
Tazewell County, Cedar Bluff to 0.43 mi W of Cedar Bluff
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.080, -81.770

A road was closed near Richlands due to flooding.

Flood, Tazewell

When
February 20, 5:11 PM EST to 8:11 PM EST
Where
Tazewell County, 1.38 mi N of Pisgah to 1.17 mi N of Pisgah
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.140, -81.580

Water was reported across portions of Route 638.

Flood, Tazewell

When
February 20, 5:16 PM EST to 8:16 PM EST
Where
Tazewell County, 0.88 mi SE of Hockman to 0.95 mi ESE of Hockman
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.240, -81.310

Street flooding occurred west of Bluefield due to overflowing ditches and full storm drains.

Heavy Rain, Smyth

When
February 21, 7:00 AM EST to 8:00 AM EST
Where
Smyth County, 1.16 mi NE of Chilhowie
Reported by
Broadcast Media
Coordinates
36.809, -81.653

A large boulder and debris blocked the right lane of traffic on Interstate 81 near Chilhowie. Rainfall of 1.5 to 2 inches over a 48-hour period ending at 8 AM on the 21st was observed across much of Smyth County. The COOP station at Saltville 1N measured 1.48 inches for that period.

Heavy Rain, Alleghany

When
February 21, 7:00 AM EST to February 24, 7:00 AM EST
Where
Alleghany County, 1.04 mi S of Falling Spg
Reported by
Broadcast Media
Coordinates
37.865, -79.980

A portion of Route 220 was blocked due to a landslide. Several days of moderate to heavy rainfall occurred in the area. A nearby CoCoRaHS site at Covington 4.1 E had 2.96 inches in the 4-day period ending 7 AM local time on the 24th.

Flood, Wythe

When
February 22, 11:05 AM EST to February 24, 11:05 AM EST
Where
Wythe County, 1.66 mi E of Ft Chiswell to 1.58 mi E of Ft Chiswell
Cause
Heavy Rain
Reported by
Public
Coordinates
36.950, -80.900

Reed Creek was reported nearly out of its banks with some water spilling onto East Lee Highway near Carter's Park. Reed Creek rose slowly over the next 2 days, cresting at 6.60 feet on the Graham's Ford gage (GYHV2) very early on the 24th, just over the Minor Flood stage of 6.5 feet. The peak discharge of 6500 cfs was very close to a 2-year recurrence interval (0.50 annual chance of exceedance) according to USGS data.

Flood, Pulaski

When
February 22, 4:24 PM EST to 10:24 PM EST
Where
Pulaski County, 1.43 mi N of Mack Creek Vlg to 1.44 mi NNE of Mack Creek Vlg
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.000, -80.675

A gravel washout occurred due to minor flooding on Phillips Hollow Road between Snowville and Hiwassee.

Heavy Rain, Danville (C)

When
February 23, 12:00 AM EST to February 24, 12:00 AM EST
Where
Danville (C) County, (Kdan)danville Regional Airport
Reported by
ASOS
Coordinates
36.570, -79.340

Danville ASOS (DAN) recorded 1.88 inches of rain for the 24-hours ending at midnight which was a record for the date (Feb. 23). The previous record was 0.99 inches in 1961. Precipitation records at Danville date back to 1916.

Flood, Giles

When
February 23, 2:15 PM EST to February 24, 6:15 AM EST
Where
Giles County, 2.83 mi SSW of White Gate to 2.57 mi SSW of White Gate
Cause
Heavy Rain
Reported by
Public
Coordinates
37.161, -80.867

A portion of Flat Hollow Road was reported to be flooded to an unknown depth. The flooding was likely from Walker Creek which reached a stage of 11.98 feet in the late evening of the 23rd at the Walker Creek at Bane (BANV2) gage. Minor flood stage is 11 feet. The peak discharge of 9390 cfs was roughly mid-way between a 2-year recurrence interval (0.50 annual chance of exceedance) and 5-year recurrence interval (0.20 annual chance flood) according to USGS data.

Flood, Halifax

When
February 23, 2:45 PM EST to February 27, 11:00 AM EST
Where
Halifax County, 1.53 mi WSW of South Boston to 0.47 mi SSW of South Boston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.688, -78.923

The Dan River at South Boston (SBNV2) crested at 27.3 feet on the evening of the 25th, above the Moderate Flood stage of 25 feet. Several roads were closed and businesses in the Riverdale area threatened. Several roads were closed, although several. The peak discharge of 34700 cfs was only about a 2.33 year event (0.43 annual chance flood) according to USGS data.

Flood, Botetourt

When
February 23, 3:04 PM EST to 9:04 PM EST
Where
Botetourt County, 1.9 mi N of Springwood to 0.38 mi NNE of Springwood
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
37.577, -79.752

The James River at Buchanan (BNNV2) reached flood stage of 17 feet on the 24th, cresting at 17.92 feet shortly thereafter. Several roads were closed including Thrasher Road and River Road due to flooding. The peak discharge of 35300 cfs at the gage was very close to a 2.33-year annual recurrence interval (0.43 annual chance of exceedance) according to USGS data. This is also close the bankfuli stage.

Flood, Smyth

When
February 23, 3:12 PM EST to 9:12 PM EST
Where
Smyth County, 0.41 mi ENE of Mc Mullin to 0.72 mi ENE of Mc Mullin
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.823, -81.564

County dispatch reported that Old Ebenezer Road west of Marion was flooded and closed.

Flood, Smyth

When
February 23, 3:14 PM EST to 9:14 PM EST
Where
Smyth County, 0.36 mi ESE of Adwolf to 0.4 mi E of Adwolf
Cause
Heavy Rain
Reported by
Public
Coordinates
36.778, -81.574

Thomas Bridge Road near Adwolf was flooded and closed.

Flood, Franklin

When
February 23, 3:44 PM EST to 9:44 PM EST
Where
Franklin County, 2.73 mi SSE of Retreat to 2.96 mi NW of Barfoot
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.017, -79.973

Coles Creek Road was closed from flooding.

Flood, Pittsylvania

When
February 23, 4:36 PM EST to 10:36 PM EST
Where
Pittsylvania County, 1.24 mi WSW of Leaksville Jct to 1.31 mi WSW of Leaksville Jct
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.543, -79.691

Cobbs Knob Road from Cascade Road to the NC state line was closed due to flooding.

Flood, Pittsylvania

When
February 23, 4:36 PM EST to 10:36 PM EST
Where
Pittsylvania County, 0.86 mi ENE of Gretna to 0.84 mi ENE of Gretna
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.955, -79.356

Northside Drive near the intersection with Cheney Lane was closed due to urban type flooding, no stream was involved.

Flood, Pittsylvania

When
February 23, 4:36 PM EST to 10:36 PM EST
Where
Pittsylvania County, 1.99 mi NE of Sycamore to 1.96 mi NE of Sycamore
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.049, -79.323

Jacobs Road near the intersection with Shula Drive was closed due to urban type flooding, no stream was involved.

Flood, Charlotte

When
February 23, 4:58 PM EST to 10:58 PM EST
Where
Charlotte County, 0.69 mi NE of Reese Shop to 0.87 mi NE of Reese Shop
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.007, -78.671

Carwile Spring Road was closed due to flooding, possibly from Wards Fork Creek.

Flood, Giles

When
February 23, 5:01 PM EST to February 24, 12:00 AM EST
Where
Giles County, 1.81 mi W of Maybrook to 1.79 mi W of Maybrook
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.297, -80.583

Sinking Creek was reported flooding a portion of New Zion Road (Route 625), closing the road. A temporary USGS gage on Sinking Creek near Newport showed a rise of over 4 feet in stream height from the onset of rain on the 21st to the pea of 8.15 feet on the evening of the 23rd.

Flood, Giles

When
February 23, 6:00 PM EST to February 24, 3:00 AM EST
Where
Giles County, 0.65 mi WSW of Chapel to 0.46 mi ENE of Chapel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.275, -80.940

Wolf Creek near Narrows (WOLV2) exceeded Minor flood stage of 10 feet, cresting at 10.34 feet on the evening of the 24th. Old Wolf Creek Road was flooded. The peak discharge of 7050 cfs was roughly between a 2- and 5-year annual recurrence interval (0.50 to 0.20 annual chance flood). This was the highest stage since April, 2015 at this gage.

Flood, Smyth

When
February 23, 7:00 PM EST to February 24, 1:00 AM EST
Where
Smyth County, 1.46 mi W of Adwolf to 1.44 mi W of Adwolf
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.777, -81.606

A portion of Riverside Road near Adwolfe was closed due to flooding, likely from the South Fork of the Holston River. The South Fork Holston River at Chilhowie gage about 3 miles downstream from Adwolfe crested at 6.60 feet around 700 PM on the 23rd, slightly below the Minor flood stage of 7 feet. The peak discharge of at this gage of 2740 cfs was very close to a 2-year recurrence interval (0.50 annual chance of exceedance) according to USGS data.

Flood, Smyth

When
February 23, 7:00 PM EST to February 24, 1:00 AM EST
Where
Smyth County, 0.92 mi SSW of Mt Carmel to 0.81 mi SSW of Mt Carmel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.837, -81.456

A portion of Hutton Branch Road was reportedly washed out by flood waters, most likely from Hutton Branch. The road was also reported closed by VDOT due to the flooding.

Flood, Halifax

When
February 23, 7:15 PM EST to February 25, 3:15 PM EST
Where
Halifax County, 3.94 mi S of Barksdale to 1.79 mi S of Barksdale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.563, -79.166

The Dan River at Paces (PCEV2) crested at 26.22 feet, above the Moderate Flood stage of 24 feet and close to the Major Flood stage of 27 feet. The only reported impacts were roads closed, including Route 658. The peak discharge of 38900 cfs was roughly mid-way between a 10-year recurrence interval (0.10 annual chance of exceedance) and 25-year recurrence interval (0.04 annual chance flood) according to USGS data.

Flood, Campbell

When
February 23, 7:15 PM EST to February 24, 11:30 AM EST
Where
Campbell County, 0.39 mi SSE of Brookneal to 0.37 mi ESE of Brookneal
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.045, -78.967

The Roanoke River at Brookneal (BROV2) crested at 25.67 feet early on the 24th above the Minor flood stage of 23 feet. This was the highest stage at Brookneal since January 26, 2010 when the river reached 28.2 feet. Flooding was mainly in lowland fields and woods. According to USGS data however the peak discharge of 31500 cfs was only about a 2-year recurrence interval event (0.50 annual chance flood).

Flood, Radford (C)

When
February 23, 10:30 PM EST to February 24, 2:30 PM EST
Where
Radford (C) County, 1.94 mi W of Radford to 1.78 mi WNW of Radford
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.123, -80.595

The New River at Radford (RDFV2) crested at 15.79 feet early on the 24th. Minor flood stage is 14 feet. The peak discharge of 57900 cfs was slightly less than a 5-year annual recurrence interval event (0.20 annual chance flood) per USGS studies. Several roads close the river were flooded.

Flood, Danville (C)

When
February 23, 10:55 PM EST to February 24, 10:55 PM EST
Where
Danville (C) County, 2.32 mi WSW of Danville to 1.13 mi WSW of Danville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.580, -79.430

Water was reported over Robertson Bridge near Memorial Drive by the public and relayed by local media. The Dan River at Danville crested at 23.3 feet late on the 23rd, well above the Minor flood stage of 17 feet and above the Moderate flood stage of 20.5 feet.

Flood, Halifax

When
February 24, 12:45 AM EST to February 26, 8:30 AM EST
Where
Halifax County, 3.23 mi NE of Neals Corners to 3.58 mi NE of Neals Corners
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.918, -78.746

The Roanoke (Staunton) River flooded with the Randolph gage cresting at 26.12 feet, above the Minor flood stage of 24 feet. Flood stage categories were raised at this gage in August 2018. Black Walnut Road road in Halifax County was closed as a result of the flooding.

Flood, Pulaski

When
February 24, 2:00 AM EST to 9:00 PM EST
Where
Pulaski County, 1.17 mi WNW of Allisonia to 0.94 mi S of Hiwassee
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.935, -80.750

The New River at Allisonia (ALSV2) crested at 10.64 feet, above the Minor Flood stage of 8 feet. Several roads near the river were flooded including Julia Simpkins and Clarks Ferry Road.

Flood, Giles

When
February 24, 12:31 PM EST to 11:31 PM EST
Where
Giles County, 0.55 mi E of Glen Lyn to 0.45 mi E of Glen Lyn
Cause
Heavy Rain / Snow Melt
Crop damage
$6,000
Reported by
911 Call Center
Coordinates
37.370, -80.850

A car was reported to be stuck in flood waters on Lurich Road along the New River. The New River at Glen Lyn (GLLV2) crested at 15.1 feet, just above the Minor flood stage of 15 feet just before noon on the 24th. The peak discharge at this gage of 75400 cfs was close to a 5-year recurrence interval (0.20 annual chance flood) according to USGS data.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808867, 808868, 808876, 808877, 810149, 810171, 808956, 808966, 808989, 808968, 810145, 808973, 809009, 809010, 809011, 809034, 809205, 809206, 809029, 808984, 810251, 809207, 809208, 809250, 810142, 809006, 808996, 810133, 809243, 808999.